Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 6, 2012, 2:05 PM EDT for Lewis County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2012, 2:05 PM EDT (18:05 UTC)
- Expired
- Jun 6, 2012, 3:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611 WWUS81 KBUF 061805 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 205 PM EDT WED JUN 6 2012 NYZ008-061900- LEWIS NY- 205 PM EDT WED JUN 6 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF INDIAN RIVER...AND MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... CROGHAN... MARTINSBURG... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4366 7517 4371 7549 4402 7537 4399 7516 $$ JM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 6, 1:34 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 6, 1:34 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 134 PM EDT WED JUN 6 2012 .SYNOPSIS... LOW PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO CIRCULATE A COOL AND SOMEWHAT MOIST AIRMASS ACROSS WESTERN AND CENTRAL NEW YORK THROUGH THURSDAY. THIS LOW WILL THEN WEAKEN WITH GENERALLY IMPROVING CONDITIONS FOR FRIDAY AND THE UPCOMING WEEKEND...WITH MID SUMMER HEAT THEN DEVELOPING BY EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... REGIONAL RADARS SHOWING SCATTERED LIGHT SHOWER ACTIVITY ASSOCIATED WITH MID LEVEL SHORT WAVE CROSSING THE REGION PUSHING THROUGH THE SOUTHERN TIER. THIS ACTIVITY EXIT THAT AREA BY 17Z. VISIBLE LOOP SHOWING CLEARING BEHIND THIS WAVE...HOWEVER MORE ROBUST CONVECTION ALREADY BEGINNING TO DEVELOPING ACROSS EASTERN NEW YORK. REGIONAL 12Z SOUNDINGS SUGGESTING A MORE UNSTABLE AIR MASS THAN YESTERDAY WITH THE POTENTIAL FOR SURFACE BASED CAPED TO EXCEED 500 J/KG. BOUNDARY LAYER HEATING WILL INTERACT WITH THE COLD POOL ALOFT TO DEVELOP SCATTERED CONVECTION ACROSS INTERIOR SECTIONS INTO THIS AFTERNOON. THE BEST POTENTIAL FOR MORE ROBUST CONVECTION WILL BE ACROSS EASTERN NEW YORK AND ALONG THE SOUTHERN TIER WHERE CONVECTIVE PARAMETERS WILL BE MAXIMIZED. AREAS IMMEDIATELY ALONG THE LAKE SHORE...ESPECIALLY LAKE ONTARIO WILL LIKELY REMAIN RAIN FREE AND MAINLY SUNNY. ONCE WE GET INTO THE LATE AFTERNOON AND EVENING HOURS...DIMINISHING HEATING AND INSTABILITY SHOULD RESULT IN ANY CONVECTION DYING OUT FAIRLY QUICKLY THIS EVENING...LEAVING BEHIND MAINLY DRY WEATHER FOR THE BALANCE OF THE NIGHT...ALBEIT WITH SOME LINGERING CLOUD COVER. WITH RESPECT TO TEMPERATURES...SOME MODERATION IN 850 MB TEMPS TO THE +6C TO +8C RANGE WILL ALLOW FOR SURFACE READINGS TO REBOUND INTO THE UPPER 60S AND LOWER 70S THIS AFTERNOON...WITH LOWS IN THE MID 40S TO MID 50S THEN FOLLOWING FOR TONIGHT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... THE MID LATITUDE BLOCKING THAT WE HAVE BEEN EXPERIENCING THE PAST WEEK OR SO WILL GIVE WAY TO A MUCH MORE PROGRESSIVE PATTERN DURING THIS PERIOD...AND THIS WILL ALLOW OUR TEMPERATURES TO STEADILY CLIMB BACK TO NORMAL BEFORE SHOOTING WELL BEYOND FOR THE WEEKEND. THIS WILL COME AS A RESULT OF NEWLY ESTABLISHED HIGH LATITUDE BLOCKING OVER NORTH CENTRAL CANADA AND BROAD RIDGING TO ITS SOUTH OVER THE UNITED STATES...BOTH OF WHICH WILL OPEN THE DOOR FOR HEAT WHICH HAS BEEN CONFINED TO THE NORTH AMERICAN PLAINS TO OVERSPREAD THE EASTERN CONUS. WELCOME BACK TO EARLY SUMMER. THE PERIOD WILL OPEN WITH AN EXAGGERATED HIGH AMPLITUDE FLOW OVER THE CONUS WHERE A SHARP +2 STD RIDGE WILL BE CENTERED OVER THE NATIONS MID SECTION WHILE HGTS WILL BE SLOWLY REBOUNDING OVER THE GREAT LAKES AND NORTHEAST. AT THE SFC...EXPANSIVE HIGH PRESSURE WILL BE CENTERED OVER THE MID WESTERN STATES. THIS SYNOPTIC SCENARIO WOULD NORMALLY TRANSLATE INTO FAIR DRY WEATHER FOR OUR REGION...BUT A WEAK SHORTWAVE IS EXPECTED TO DROP ACROSS OUR REGION WITHIN THE CYCLONIC NORTHERLY UPPER LEVEL FLOW. THE MORNING PASSAGE OF THIS FEATURE COMBINED WITH H5 TEMPS OF -20C SHOULD BE ENOUGH TO KEEP SOME SCT SHOWERS IN THE FORECAST...ALTHOUGH THE BULK OF THE DAY WILL BE RAIN FREE. THIS WILL ESPECIALLY BE THE CASE IN THE AFTERNOON WHEN H5 TEMPS 'WARM' TO -18C AND SOME SUBSIDENCE WILL BE FOUND IN THE WAKE OF THE AFOREMENTIONED SHORTWAVE. WHILE THERE WILL BE THE CHANCE FOR SHOWERS THURSDAY (MAINLY EARLY)...H85 TEMPS WILL CLIMB TO ABOUT 10C AND THIS WILL SUPPORT AFTERNOON HIGHS IN THE MID 70S FOR MOST AREAS. RIGHT WHERE WE SHOULD BE AT THIS TIME OF YEAR. FOR THURSDAY NIGHT...DIURNAL STABILIZATION WITH SMOTHERING HIGH PRESSURE OVER THE OHIO VALLEY WILL PRODUCE A PARTLY CLOUDY NIGHT FOR OUR FORECAST AREA. OVERNIGHT LOWS WILL GENERALLY BE IN THE 50S. A POTENT SHORTWAVE OVER THE CANADIAN PRAIRIES WILL BREAK THROUGH THE SHARP HIGH AMPLITUDE RIDGE LATE THURSDAY NIGHT. THIS WILL LEAVE A SOMEWHAT FLATTENED BUT BROADENING H5 RIDGE OVER THE CENTER OF THE COUNTRY FRIDAY WHILE ITS ASSOCIATED SFC HIGH WILL DRIFT TO ABOUT WEST VIRGINIA. FOR OUR REGION...THIS WILL MEAN RISING HGTS WITH STEADY WARM ADVECTION THROUGH THE COLUMN WHICH WILL SUPPORT PLENTY OF SUNSHINE FOR WESTERN NEW YORK. THERE MAY BE MORE CLOUDINESS EAST OF LK ONTARIO...BUT NOTHING MORE THAN A BRIEF SHOWER WILL BE EXPECTED. AFTERNOON TEMPERATURES WILL GENERALLY BE IN THE MID TO UPPER 70S WITH SOME 80 DEGREE READINGS FINALLY RETURNING TO THE THE GENESEE VALLEY AND OVER PARTS OF THE LAKE ONTARIO LAKE PLAIN. WHILE FRIDAY NIGHT WILL FEATURE UNEVENTFUL WEATHER ACROSS OUR REGION...THE SHORTWAVE MENTIONED IN THE ABOVE PARAGRAPH WILL MAKE ITS WAY ALONG THE CANADIAN SHORES OF THE UPPER GREAT LAKES AS IT WILL BE DROPPING SOUTHEAST WITHIN THE LEADING EDGE OF THE H5 RIDGE. THIS MEANS THAT IT WILL BE TAKING AIM ON OUR REGION FOR SATURDAY. THE SHORTWAVE WILL MAKE ITS ACROSS SOUTHERN ONTARIO ON SATURDAY WHILE THE BROAD RIDGE OVER THE NATIONS MID SECTION WILL BUILD ACROSS THE UPPER GREAT LAKES. THIS MAY LIMIT THE SOUTHERN EXTENT OF THE ASSOCIATED SHOWER ACTIVITY FROM THE MID LEVEL FEATURE...WITH THE EASTERN LAKE ONTARIO REGION AND THOUSAND ISLANDS LIKELY RECEIVING THE BRUNT OF THE INCLEMENT CONDITIONS. POPS WILL BE PLAYED ACCORDINGLY...WITH POPS RANGING FROM LIKELY EAST OF LK ONTARIO TO SLIGHT CHC ALONG THE PA BORDER. THERE WILL ALSO BE A TENDENCY FOR THE ACTIVITY TO BE MOST PREVALENT IN THE MORNING...WITH SOME IMPROVEMENT ANTICIPATED DURING THE COURSE OF THE AFTERNOON. THE MOST NOTICEABLE IMPROVEMENT WILL BE OVER THE FAR WESTERN COUNTIES. OUTSIDE OF AN EVENING SHOWER OVER THE NORTH COUNTRY...SATURDAY NIGHT SHOULD FEATURE DRY WEATHER WITH TEMPERATURES HOLDING UP IN THE 60S FOR MOST AREAS. A SURE SIGN OF THINGS TO COME. && .LONG TERM /SUNDAY THROUGH TUESDAY/... SUMMER CONDITIONS ARE BACK...BUT THEY MAY NOT LAST LONG. A PROGRESSIVE H5 RIDGE WILL CROSS THE FORECAST AREA DURING THIS PERIOD WHILE A DEEP SOUTHWEST FLOW WILL PUMP MUCH WARMER AND INCREASINGLY HUMID AIR ACROSS NEW YORK STATE. THIS WILL SUPPORT H85 TEMPS AVERAGING 18C...WITH 20C AIR NOT OUT OF THE QUESTION MONDAY AFTERNOON. MEANWHILE...SFC DEW POINTS WILL CLIMB INTO THE MID AND UPPER 60S WHICH WILL MAKE MONDAY AFTERNOON FAIRLY OPPRESSIVE WITH HEAT INDICES IN THE LOW TO MID 90S. THIS WILL BE FOLLOWED UP BY A SULTRY MONDAY NIGHT WHEN TEMPERATURES WILL STRUGGLE TO DROP BACK BELOW 70. AIR CONDITIONERS WILL BE WORKING OVERTIME FOR SURE. IN TERMS OF PCPN...THE BULK OF THIS PERIOD WILL BE DRY. THIS WILL CHANGE ON TUESDAY THOUGH WHEN A COLD FRONT WILL CROSS THE LOWER GREAT LAKES. THIS WILL LEAD TO SCT SHOWERS AND THUNDERSTORMS... AND GIVEN THE FORECAST INGREDIENTS...THERE WILL BE AN ELEVATED RISK FOR SEVERE WEATHER. LOOKING FURTHER DOWN THE ROAD...LESS OPPRESSIVE CONDITIONS WILL RETURN TO THE REGION FOR THE SECOND HALF OF NEXT WEEK AS SOMEWHAT COOLER AND CERTAINLY LESS HUMID AIR WILL MOVE ACROSS THE GREAT LAKES REGION. REGARDLESS OF THE CHANGE OF AIRMASS...TEMPERATURES WILL LIKELY REMAIN ABOVE NORMAL (MID 70S/LOW-MID 50S). && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... BOUNDARY LAYER HEATING COMBINED WITH COOLER AIR ALOFT ASSOCIATED WITH LARGE UPPER CIRCULATION ACROSS THE NORTHEAST CONUS WILL BRING AN INCREASE IN CONVECTION THIS AFTERNOON...ESPECIALLY ACROSS INTERIOR SECTIONS OF NEW YORK STATE. LINE OF CU MAY BE GENERATION POINT FOR CONVECTION BETWEEN KIAG AND KBUF BETWEEN 18Z AND 22Z...WITH THE BETTER CHANCES FOR CB DEVELOPMENT JUST NORTH OF KIAG. WE STILL EXPECT VFR CONDITIONS TO PREVAIL FOR THE VAST MAJORITY OF THE AREA...WITH THE CAVEAT THAT ANY HEAVIER SHOWERS/STORMS COULD PRODUCE LOCALIZED BRIEF PERIODS OF MVFR. WITH DIMINISHING HEATING AND INSTABILITY...ANY CONVECTION THAT DOES FORM SHOULD TEND TO DIE OUT FAIRLY QUICKLY THIS EVENING... LEAVING BEHIND MAINLY DRY VFR WEATHER FOR THE BALANCE OF THE NIGHT. OUTLOOK... THURSDAY...MAINLY VFR. FRIDAY...VFR. SATURDAY...VFR/MVFR WITH SHOWERS LIKELY. SUNDAY AND MONDAY...VFR. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH AT LEAST FRIDAY...WITH LIGHT TO MODEST WINDS AND LIMITED WAVE ACTION CONTINUING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...JJR/TMA SHORT TERM...RSH LONG TERM...RSH AVIATION...JJR/TMA MARINE...JJR
Hazardous weather outlook, Jun 6, 5:16 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 516 AM EDT WED JUN 6 2012 NYZ001>008-010>014-019>021-085-070930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 516 AM EDT WED JUN 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-070930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 516 AM EDT WED JUN 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ024-070930- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 516 AM EDT WED JUN 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 6, 2:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 205 PM EDT WED JUN 6 2012 NYZ008-061900- LEWIS NY- 205 PM EDT WED JUN 6 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF INDIAN RIVER...AND MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... CROGHAN... MARTINSBURG... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4366 7517 4371 7549 4402 7537 4399 7516 JM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:23 PM EDT | Special Weather Statement | BUF | Monroe | 52 min |
| Jun 6, 3:24 PM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| Jun 6, 6:35 PM EDT | Special Weather Statement | BUF | Monroe | 55 min |
| Jun 6, 7:12 PM EDT | Areal Flood Advisory | BUF | Monroe | 2 hr |
| Jun 6, 7:59 PM EDT | Special Weather Statement | BUF | Genesee | 61 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.